Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 60, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 27, 2002, 10:17 PM CDT for Iowa County, Wisconsin. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2002, 10:17 PM CDT (03:17 UTC)
- Expired
- Jul 27, 2002, 11:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
County Iowa County, WI
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 10:47 PM CDT | Hail 0.75 | Cobb, WI | |
| Jul 27, 11:03 PM CDT | Thunderstorm Wind 52 E | Dodgeville, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 8:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7133 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 6.1
- Supercell composite
- 30.5
The text
As transmitted, in the capitals the NWS used until 2016.
414 WUUS53 KMKX 280317 SVRMKE WIC049-280415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1017 PM CDT SAT JUL 27 2002 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IOWA COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 1115 PM CDT * AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF HIGHLAND...OR ABOUT 12 MILES NORTHEAST OF FENNIMORE...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HIGHLAND AT 1020 PM CDT COBB AT 1025 PM CDT. LINDEN AT 1030 PM CDT. DODGEVILLE AT 1040 PM CDT. RIDGEWAY AT 1045 PM CDT. IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY LAT...LON 4317 9062 4283 9058 4284 8989 4315 8989 XX
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:44 PM CDT, 7 hours 33 minutes earlier.
Area forecast discussion, Jul 27, 2:44 PM CDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 244 PM CDT SAT JUL 27 2002 FCST FOCUS ON WHEN AND WHERE CONVECTION MAY FIRE/DEGREE OF SEVERITY INTO MON AND HEAT INDICES ON SUN. VISIBLE SAT LOOP SHOWS CLDS XPNDG OVR NRN HLF OF CWA WHERE H850 BNDRY AND SPEED CONVERGENCE ARE OCCURRING AS LLJ PUSHES INTO AREA. BUFKIT SHOWS H700 INVERSION UNTIL ARD 01Z BUT AS THE CAP ERODES CAPE RISES TO 4000 J/KG...34 CIN AND 5.5 EHI. BEST CHANCE FOR STORM DVLPMNT AND SVR WX WILL BE AS SFC WRMFNT MOVES NEWD THRU SRN WI THIS EVENING. BUFKIT INDICATING UVV MAXING IN SFC-H700 LYR BTWN 01Z-02Z. SPC HAS ISSUED 25 PCT PROB OF DAMAGING WINDS AND LARGE HAIL WITH 5 PCT PROB OF TORNADOES FOR PTNS OF SRN WI TONIGHT. SEE SWODY1 FOR FURTHER DETAILS. LLJ IS XPCTD TO CONT THRU THE NIGHT AND TRAJ FCST INDICATES THAT LO-MID 90S ARE STILL LIKELY SUNDAY WITH MID 70S DEWPTS WHICH GENERATE HI/S OF 100 TO 105 SUNDAY AFTN...ALTHO MORE CLDS WUD TEND TO HOLD TEMPS. CDFNT MOVING SWD THRU WI DURG THE NIGHT IS PROGGD TO BECOME NRLY STNRY ACRS CNTRL WI ON SUNDAY...LEAVING MUCH OF SRN WI IN THE WARM SECTOR. SPC HAS ONCE AGAIN PLACED SRN WI INTO SLGT RISK SVR CATEGORY SUNDAY AS ALL SVR WX INDICES REMAIN VERY UNSTBL AT LEVELS MUCH LIKE TODAY. IT WUD APPEAR THAT THE BEST FOR STORMS WUD BE AS THE CDFNT MOVES THRU SUNDAY NIGHT. LOW PRES AND CDFNT EXIT SE WI MONDAY MRNG WITH ANY REMAINING SHWRS AND STORMS DEPARTING. SOMEWHAT COOLER AND DRIER AIR REPLACES HUMIDTITY AND HEAT ON MONDAY...HWVR THE TRUE COOL AND DRY PUSH WILL HAVE TO WAIT UNTIL NEXT FRIDAY AND SATURDAY AS CANADIAN AIR WORKS ITS WAY INTO OUR AREA. .MKX...NONE.
In the hours before
Special weather statement, Jul 27, 9:45 PM CDT, 32 minutes before
WIZ046-047-051-052-056>060-062>072-280345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 945 PM CDT SAT JUL 27 2002 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR PORTIONS OF SOUTH CENTRAL WISCONSIN. A STRONG CLUSTER OF THUNDERSTORMS OVER CRAWFORD COUNTY...NORTHEAST OF PRAIRIE DU CHIEN...WILL CONTINUE TO MOVE EAST AT 40 MPH. OTHER SMALLER STORMS WERE DEVELOPING OUT AHEAD OF THIS STORM...OVER PORTIONS OF WESTERN SAUK COUNTY. EXPECT THESE THUNDERSTORMS TO AFFECT AREAS WEST OF MADISON... INCLUDING IOWA...SAUK AND WESTERN DANE COUNTIES BETWEEN 1015 PM AND 1115 PM. NO SEVERE WEATHER HAS YET BEEN REPORTED WITH THESE STORMS. HOWEVER...THEY COULD GAIN IN STRENGTH RAPIDLY AND PRODUCE DAMAGING WINDS AND LARGE HAIL. STAY ALERT FOR THESE APPROACHING STORMS AND REMAIN INDOORS. DAVIS
Special weather statement, Jul 27, 10:15 PM CDT, 2 minutes before
WIZ056-062-067-280400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1015 PM CDT SAT JUL 27 2002 A LINE OF STRONG THUNDERSTORMS STRETCHING FROM SOUTHWEST SAUK COUNTY BACK INTO NORTHERN GRANT COUNTY...WEST OF MADISON...WILL CONTINUE MOVING EAST AT 40 MPH. THIS LINE OF STORMS WILL MOVE THROUGH IOWA... SAUK AND LAFAYETTE COUNTIES BEFORE 1145 PM CDT...AFFECTING THE COMMUNITIES OF PLAIN...LONE ROCK...AVOCA AND HIGHLAND. NO SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS THUS FAR. PEA SIZE HAIL AND WINDS TO 40 MPH WERE REPORTED IN FENNIMORE IN GRANT COUNTY AT 1010 PM CDT. THE POTENTIAL EXISTS FOR THESE STORMS TO INCREASE IN INTENSITY...POSSIBLY REACHING SEVERE LEVELS...PRODUCING DAMAGING WINDS TO 60 MPH AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR PORTIONS OF SOUTH CENTRAL WISCONSIN. DAVIS
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 11:44 PM CDT | Severe Thunderstorm Warning | MKX | Green, Iowa | 61 min |
| Jul 27, 11:47 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Rock | 58 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.